Contact Us | Patient Portal | Search:
Printer Friendly VersionEmail A FriendAdd ThisIncrease Text SizeDecrease Text Size

Drug-induced lupus erythematosus

 

Definition

Drug-induced lupus erythematosus is an autoimmune disorder that is brought on by a reaction to medication.

See also: Systemic lupus erythematosus (SLE)

Causes

Drug-induced lupus erythematosus is similar to systemic lupus erythematosus (SLE). It is caused by a hypersensitivity reaction to a medication. The drug may react with cell materials, causing the body to form antibodies that attack the body's own healthy cells.

Several medications are known to cause drug-induced lupus. They include:

  • Chlorpromazine
  • Hydralazine
  • Isoniazid
  • Methyldopa
  • Penicillamine
  • Procainamide
  • Quinidine
  • Sulfasalazine

Symptoms tend to occur after taking the drug for at least 3 to 6 months.

Persons with drug-induced lupus erythematosus may have symptoms that affect the joints (arthritis), heart, and lungs. Other symptoms associated with SLE, such as lupus nephritis and nervous system (neurological) disease, are rare.

Drug-induced lupus affects men and women equally.

Symptoms
Signs and tests

The health care provider will listen to your chest with a stethoscope. The doctor may hear a sound called a heart friction rub or pleural friction rub. There may be signs of pericarditis.

A skin exam shows a rash.

Tests that may be done include:

A chest x-ray may show signs of pleuritis or pericarditis. An ECG may show that the heart is affected.

Support Groups

Expectations (prognosis)

Drug-induced lupus erythematosus is usually not as severe as SLE. Usually, the symptoms go away within a few days to weeks after stopping the medication.

You should avoid the medication in the future, or symptoms usually return. Routine eye exams are recommended to detect eye complications early.

Calling your health care provider

Call for an appointment with your health care provider if:

  • Your symptoms do not improve after you stop taking the medication that caused the condition
  • You develop new symptoms
Complications
Treatments

Usually, symptoms go away within several days to weeks after stopping the medication that caused the condition.

Treatment may include:

  • Nonsteroidal anti-inflammatory drugs (NSAIDs) to treat arthritis and pleurisy
  • Corticosteroid creams to treat skin rashes
  • Antimalarial drugs (hydroxychloroquine) to treat skin and arthritis symptoms

Very rarely, high doses of corticosteroids (prednisone, methylprednisolone) and immune system suppressants (azathioprine or cyclophosphamide) are used to treat persons with severe drug-induced lupus that affects the heart, kidney, and neurological system.

Protective clothing, sunglasses, and sunscreen are recommended.

Prevention

Be aware of the risk when taking medications that are known to cause this reaction. If symptoms begin to appear, contact your doctor.

References

Tassiulas IO, Boumpas DT. Clinical features and treatment of systemic lupus erythematosus. In: Firestein GS, Budd RC, Harris Jr. ED, McInnes IB, Russy S, Sergent JS, eds. Kelley's Textbook of Rheumatology. 8th ed. St. Louis, Mo: WB Saunders; 2008: chap 75.


Review Date: 5/31/2009
Reviewed By: Mark James Borigini, Associate Clinical Professor of Medicine, University of California, Irvine, Irvine, CA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2009 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
MAIMONIDES
MEDICAL CENTER


Home Page
Why Choose Us
Donations
Website Terms of Use
PATIENT
INFORMATION


Visitor & Patient Info
Patient Portal
We Speak Your Language
Patient Privacy
Contact Us
KEY
INFORMATION


Find a Physician
Medical Services
Maimonides In the News
Directions & Parking
FOR HEALTH
PROFESSIONALS


Medical Education
Career Opportunities
Nurses & Physicians
Staff Intranet Access
Maimonides Medical Center    |    4802 Tenth Avenue    |    Brooklyn, NY 11219    |    718.283.6000    |